Wyoming, 2015

Damaging Winds in Wyoming, July 14, 2015

July 14, 2015 · NWS UNR · 2 events in 2 counties and zones

Strong wind gusts accompanied a severe thunderstorm as it moved across portions of Campbell and Crook Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong wind gusts accompanied a severe thunderstorm as it moved across portions of Campbell and Crook Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 14, 4:20 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 14, 4:20 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT TUE JUL 14 2015

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 229 PM MDT TUE JUL 14 2015

SLOW MOVING UPPER LEVEL TROUGH WILL PUSH INTO THE REGION DURING
THE PERIOD BRINGING INCREASING CHANCES FOR SHRA/TS IN A WAA/POS
THETA-E ADV REGIME. DIFFICULT FORECAST IN STORE AS FORECAST MODELS
ARE STRUGGLING TO FIND ANY SORT OF CONSISTENCY. ONE PERSISTENCE
SIGNAL IS FOR SCT/ISOLD TS OVER THE NORTHERN HILLS THIS
AFTERNOON/CONVECTION DEVELOPING OVER CENTRAL WY AND PUSHING NE
ACROSS THE FAR NW TONIGHT/AND ANOTHER AREA OF CONVECTION
ORGANIZING INTO AN MCS OFF THE CENTRAL ROOKIES OF CO WHICH WILL
SHIFT NORTHEAST INTO NE AND POSSIBLY CLIP SCENTRAL SD. INCREASING
/RESPONDING LL SOUTHERLY FLOW WILL SUPPORT AT LEAST A LOW CHANCE
TO ISOLD TS CHANCES ACROSS THE SE THROUGH EASTERN FA TONIGHT WHERE
A DECENT POS THETA-E ADV SIGNAL IS NOTED AT H7. OTHERWISE...HAVE
OPTED FOR JUST A LOW POP ACROSS THE REMAINDER OF THE AREA /SAVE
THE FAR NW WHERE ANOTHER CONCENTRATE AREA OF ELEVATED POS THETA-E
ADV WILL BE IN PLACE. MAIN LOBE OF DEEP LAYER ASCENT WILL SPREAD
ACROSS THE FA WED WITH A SFC TROUGH/DRY LINE IN PLACE ACROSS THE
FA. DIURNAL HEATING COUPLED WITH THIS FEATURE WILL SUPPORT DECENT
CONVERGE OF SHRA/TS...ESP FROM THE BH EAST. SOME SEVERE POTENTIAL
TOMORROW...ESP ACROSS NE SD WHERE ML CAPE IS PROGGED AOA 2000 J/KG
AHEAD OF THE SFC TROUGH. HOWEVER...FLOW ALOFT LOOKS MARGINAL OVER
MOST OF THE AREA. HENCE...FEEL THE BEST CHANCE FOR SEVERE WILL BE
ACROSS NW SD CLOSER TO STRONGER FLOW ALOFT. HAVE INCORPORATED THE
HIGHEST POPS ACROSS THE EASTERN ZONES WHERE THE BEST INSTABILITY
REMAINS PROGGED. FLOW WILL ALSO INCREASE ENOUGH IN THE MID LEVELS
ACROSS CENTRAL WY DURING THE AFTERNOON POTENTIALLY SUPPORTING
ORGANIZED DIURNAL CONVECTION THERE. IF SO...THIS WILL PUSH INTO
WESTERN AREAS IN THE EVENING AND COULD BRING THE RISK FOR STRONG
GUSTY WINDS GIVEN INVERTED V PROFILES THERE. AS FOR
TEMPS...CONVECTION AND CLOUDS MAY LOOK TO LIMIT RISES TO A
DEGREE...AND HAVE GENERALLY PREFERRED 80S FOR HIGHS THUR.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 229 PM MDT TUE JUL 14 2015

NEAR ZONAL FLOW ALOFT LATE IN THE WEEK WILL BRING WEAK
DISTURBANCES ACROSS THE REGION. THIS W/SW UPPER FLOW WILL KEEP
RELATIVELY LOW CHANCES FOR SHOWERS AND STORMS OVER PORTIONS OF THE
AREA FOR THE END OF THE WEEK INTO EARLY NEXT WEEK. MODELS ARE
DIFFERING WITH THE EXTENT OF PRECIP...WITH THE ECMWF COMING IN EVEN
DRIER AS WEEK RIDGING TAKES SHAPE EARLY NEXT WEEK. THE GFS KEEPS
CONVECTIVE ACTIVITY A LITTLE HIGHER. TEMPS WILL GENERALLY BE ABOVE
AVERAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 518 PM MDT TUE JUL 14 2015

VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH WEDNESDAY AFTERNOON.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BUBBLE ACROSS
THE AREA THROUGH WEDNESDAY...BUT ESPECIALLY THIS EVENING AND
WEDNESDAY AFTERNOON. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE.
LOCAL MVFR CONDITIONS CAN BE EXPECTED WITH ANY STRONGER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JC
LONG TERM...13
AVIATION...HELGESON
Hazardous weather outlook, Jul 14, 2:51 AM MST, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
351 AM MDT TUE JUL 14 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
351 AM MDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE
AREA THROUGH TONIGHT. A FEW STRONGER STORMS ARE POSSIBLE WITH
GUSTY WINDS OR HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS ARE EXPECTED NEARLY EVERY DAY. ON
WEDNESDAY...THERE IS A CHANCE FOR SOME STORMS TO BECOME
SEVERE...ESPECIALLY ON THE SOUTH DAKOTA PLAINS EAST OF THE BLACK
HILLS. OTHERWISE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 14, 6:40 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
740 PM MDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 WSW ROCKERVILLE       43.94N 103.41W
07/14/2015  M1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

            3-4 INCHES OF PEA SIZE HAIL ACCUMULATED WITH A FEW
            QUARTERS NEAR INTERSECTION OF HIGHWAY 16 AND BERETTA
            ROAD.

&&

AWARD
Local storm report, Jul 14, 6:48 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     2 W HAYWARD             43.87N 103.38W
07/14/2015  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

            PEA SIZE HAIL

&&

AWARD
Local storm report, Jul 14, 6:52 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
752 PM MDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             HERMOSA                 43.84N 103.19W
07/14/2015  E1.00 INCH       CUSTER             SD   FIRE DEPT/RESCUE

0751 PM     TSTM WND GST     HERMOSA                 43.84N 103.19W
07/14/2015  E50 MPH          CUSTER             SD   FIRE DEPT/RESCUE

&&

WFO UNR
Local storm report, Jul 14, 6:58 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             HAYWARD                 43.87N 103.33W
07/14/2015  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

            SMALL HAIL ACCUMULATED UP TO 1/2 INCH DEEP

&&

AWARD
Local storm report, Jul 14, 7:02 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     5 WNW HERMOSA           43.86N 103.30W
07/14/2015  E60 MPH          CUSTER             SD   TRAINED SPOTTER

            PEA SIZE HAIL COVERED THE GROUND

&&

AWARD
Local storm report, Jul 14, 7:07 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     HERMOSA                 43.84N 103.19W
07/14/2015  E60 MPH          CUSTER             SD   STORM CHASER

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 14, 7:07 PM MST
Where
Campbell County, 1.3 mi NE of Echeta
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
44.465, -105.844

Thunderstorm Wind, Crook

When
July 14, 9:33 PM MST
Where
Crook County, 8.14 mi SSE of Sundance
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.299, -104.325

Wind gusts were estimated at 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592141, 592145.